If you have a loved one that is suffering from benzodiazepine addiction, you may be curious as to whether withdrawal from benzodiazepines is deadly. The truth is that it can be. Without proper medical attention, withdrawal symptoms can be harsh and can even lead to death. In fact, your loved one may have heard horror stories and misinformation on the internet about withdrawing from this substance. Your loved one may have convinced themselves that it is safer to be addicted to the drug than to suffer the consequences of withdrawal. Going through professional treatment and medical detox can help to keep the risk of death and other symptoms of withdrawal at bay. Encourage your loved ones to get the treatment that they need in a professional manner.
What Are Benzodiazepines?
Benzodiazepines are a medication that help to calm the central nervous system. They can be used to treat medical conditions, including depression, anxiety, and seizures. They work by blocking the excessive activities of the nerves of the brain and central nervous system. While these are commonly prescribed by a doctor, many people gain access to these from their drug dealers. They are increasing in popularity, with many people becoming addicted to them.
Withdrawal of Benzodiazepines
During withdrawal from benzodiazepines, your loved one can suffer from seizures. This will depend on how long they have used them, what strength, and how often they have been taken. The risk of grand mal seizures is greater than with alcohol use. This is why it so important to seek professional help. Benzodiazepine withdrawal can cause numerous psychological symptoms, including:
- Panic attacks
For some individuals, these symptoms can last for several months and even up to a year. This can be reduced by therapeutic and medical support.
Physical Symptoms of Benzodiazepine Withdrawal
The physical symptoms of withdrawal from benzodiazepines will vary from person to person. There are several different factors that will affect the symptoms. The usage, how much was used, and how frequently the drug was used will all play a large factor. For some people, they can take benzodiazepines for as little as three weeks and still face withdrawal symptoms. These symptoms can be moderate to severe, and that is why anyone going through withdrawal should be seeking professional help. Symptoms of withdrawal include:
- Pain. Many people suffer from body-wide aches and pains. These may come and go. Random places in the body will be affected. Most commonly, joint pain is seen.
- Abnormal sensations. Abnormal sensations like bugs crawling on the skin or eyes feeling like they are bugging out are common.
- Muscle spasms. Small to large muscle spasms may happen.
- Hyperventilation. Hyperventilation and the feeling of shortness of breath may occur in some people.
- Sweating. Some people may find that they sweat more than normal and wake up drenched in sweat.
- Nausea and vomiting. Nausea and vomiting are often seen during the withdrawal process.
- Weigh loss. Weight loss is often seen during the withdrawal process. This may come from being nauseous and not feeling hungry.
- Insomnia. Trouble sleeping is often seen in people who are withdrawing from benzodiazepines.
- Hallucinations and delusions. Some people will suffer from delusions and hallucinations during the withdrawal period.
Helping with Withdrawal Symptoms and Deadly Risk
The best thing to help to minimize the chance of death and horrible withdrawal symptoms is to make sure that your loved one is going through an inpatient treatment center. At an inpatient treatment center, they can work through recovery and therapy to ensure that there is no relapse and to help them from all the withdrawal symptoms. No one should ever go through withdrawal alone, as it can be life-threatening. If you have a loved one that is suffering from addiction to benzodiazepines, you need to help them to get to a treatment center as soon as possible.
People can suffer addiction to these pills in as little as three weeks. Addiction to this medication can cause lifelong problems. The longer your loved one takes it, the harder the recovery will be. Never let them try to quit using benzodiazepines cold turkey. This can lead to severe health and mental issues and death. Take your time and do your research on an appropriate addiction treatment center that specializes in withdrawal from benzodiazepines. Call us at 833-364-0736.